It’s August and that means co-eds from across the nation are heading back to college. Along with saying goodbye to the lazy days of summer, many may find themselves saying “buh-bye” to their relationships. What’s one to do when their high school sweetheart or summer crush has gone away? A look back at past research suggests acetaminophen (Tylenol) may help cushion the blow of a broken heart.

Let’s face it, if you’ve been in a relationship, you’ve probably had your feelings hurt. The cause can range from accidental and seemingly innocuous to outright betrayal, but the common thread in feeling hurt is that each offense implies relational devaluation. Psychologists define the experience of hurt feelings as the emotional reaction to the belief that another person values their relationship with us less than they did at a previous time. Why is this so painful? Mainly, because it is a form of rejection that signifies you may be losing status or importance in your partner’s eyes.

Interestingly, if you think back to a time that you were hurt by a loved one, the psychological pain probably felt a lot like physical pain. In fact, when people describe being hurt in a relationship, they often talk about how their partner's words “cut” them or how their actions felt like “a kick in the gut.” There’s a good reason for this. As it turns out, several body systems respond to emotional and physical pain in the same way.

Capitalizing on the knowledge that similar mechanisms regulated both physical and emotional experiences of pain, researchers examined whether similar treatments could be used to alleviate them. They found that participants taking a daily regimen of acetaminophen responded to social rejection with significantly lower levels of hurt feelings as compared to those not taking Tylenol.

So make sure your back-to-school shopping includes not only notebooks and pens, but also Tylenol. Acetaminophen should come in handy for the bumps and bruises of college life, as well as buffer some of the pain of relationship life.

Of course, Tylenol, as this is an actual drug and if taken incorrectly can have harmful side-effects. Obviously, you’d want to speak to your physician before self-medicating, but the potential consequences of such work are astounding.

https://www.psychologytoday.com/blog/lesson-plan-love/201609/tbt-research-why-co-eds-should-pack-tylenol-college

Share This Post: